Last month we were examining the subject of Stimulants and Growth. The Journal of American Academy of Child and Adolescent Psychiatry featured an article on this topic. Stephen V. Faraone, Ph.D., Joseph Biederman, M.D., Christopher P. Morley, M.A., Thomas J. Spencer, M.D. contributed to the article “Effect of Stimulants on Height and Weight; A Review of the Literature.”
Drug holidays can allow weight gain catch-up because appetite suppression is gone. But remember, such times-off medication may allow detrimental behaviors to resurface. This could prove very deleterious to the function of the child at home, at school or on the playground. This can be best managed by having a discussion with your pediatrician or psychologist. To quote the author, “Because growth delays seem to attenuate, drug holidays may be irrelevant or even counterproductive.”
The last paragraph sums up his extensive article. The reductions that may occur are small, attenuate with time and do not cause most children to become extremely short or thin. The author states, “Our review suggests that deficits in height and weight should not be a clinical concern for most children treated with stimulants, especially given the range of strategies available to manage these deficits and the well-documented efficacy of these medication.”
As you can see careful on-going follow-up of the height and weight is critical. That is why I evaluate the patients on stimulants every four months. This evaluation should include: height, weight, blood pressure, heart rate and assessment of growth velocity, particularly height velocity. If the height velocity falls below a rate of 4 cm./year consideration of endocrine evaluation must be discussed. If a negative weight gain is encountered dietary management to assure adequate caloric intake is needed. These follow-up visits are critical for safe and effective therapy of ADHD. Merely prescribing a stimulant and providing refill prescriptions with yearly physicals is less than optimal.